Telephone: 01794 515126
Email

Diabetes Aware
9 Love Lane
Romsey . Hampshire
SO51 8DE

| home | introduction | checklists | information | diet | recipes | contacts |

Advice Ideas | Glossary | Neuropathy | Hypoglycaemia |

Hypoglycaemia - (Information sheet 5)

  1. If you take insulin you may experience hypoglycaemia. Hypoglycaemia (or a ‘hypo’) occurs when the level of glucose in the blood falls too low, usually under 4 mmol/l. When this happens the person often experiences ‘warning signs’, which occur as the body tries to raise the blood glucose level. These ‘warning signs’ vary from person to person but often include feeling shaky, sweating, tingling in the lips, going pale, heart pounding, confusion and irritability.

    Treatment is very simple and requires taking some fast acting carbohydrate, such as a sugary drink or some glucose tablets, and following this up with a starchy snack, such as a sandwich. If left untreated the person will, eventually, become unconscious and will need to be treated with an injection of glucagon (a hormone that raises blood glucose levels).

    Hypos are not normally dangerous in themselves. In the vast majority of cases the body will release its own stores of glucose and raise the blood glucose level to normal, though this may take several hours. Many people have hypos while they are asleep and come to no harm.

    However, being unconscious is always dangerous, because of the risk of choking, and treatment should be sought immediately if someone with diabetes is found unconscious.

    Hypos can be dangerous following alcohol. If you have a hypo after drinking, the body is less able to release stored glucose and the blood glucose level may fall dangerously low. It is recommended that people on insulin should not drink more than three units of alcohol for a man or two units for a woman per day and that you should always eat when you are drinking and have a bedtime snack, to lower the risk of a hypo attack.

  2. If you have special occasion or something stressful happens, your blood glucose levels may go out of control. Usually they go very high but sometimes they drop very low.

    Stress can affect blood glucose levels. In most people stress causes them to rise. This is normally a result of other hormones released during stress, which stop insulin from acting properly. One common type of stress is an illness, such as flu.

    In some people, especially children, the opposite can occur. This may be linked to other hormones or may be due to a disturbance of routine, such as missing meals or increased physical activity.

    It is difficult to predict how you will be affected by stress, as stress itself is unpredictable. However, more frequent blood glucose tests will make you aware of what is happening. You should also discuss this with your healthcare team, who can advise you on altering your treatment.

    Another suggestion is to find a method of relaxation, such as yoga, meditation or massage. Many people find that this helps considerably with their glucose control.
  3. Hypos can happen during the night, just as they can during the day. How you will react to a hypo during your sleep can vary from person to person.

    Many people do find that the hypo wakes them. They may have been having very vivid dreams and may wake up sweating heavily and feeling disorientated or confused. Eating or drinking something sugary and following it up with a longer acting carbohydrate will reverse these symptoms.

    Other people may sleep straight through a hypo. Often, in this case, they will wake up with a bad headache and high blood glucose. This is because the body has released stores of glucose as a response to the hypo. Family members may recognise when hypos happen during sleep as the person may become very restless and noisy and non-responsive. In these cases it is best to wake the person and try to get them to eat or drink something sugary.

    It is very rare for the body not to respond naturally to a low blood glucose level by releasing stored glucose (though it can take some time). However, this may happen if the person has been drinking alcohol. This is why it is important to take a bedtime snack if you have been drinking.


Site Meter
Visitors
Diabetes Aware Logo with link to Top of the page TOP